Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 10, NWS Jackson, KY

March 1, 201712 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Mar 1, 2017, 9:25 AM EST for 12 counties in Kentucky. It was in force for 65 min. 18 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 9:25 AM EST (14:25 UTC)
Expired
Mar 1, 2017, 10:30 AM EST
In force
65 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Breathitt County, KY, Clay County, KY, Floyd County, KY, Harlan County, KY, Johnson County, KY, Knott County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, Perry County, KY, Pike County, KY

The radar

The Jackson,KY radar (KJKL), 54 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 9:25 AM ESTTSTM WND GST 61Oneida, KYMEASURED BY WEATHER STATION AT ONEIDA BAPTIST INSTITUTE.
Mar 1, 9:26 AM ESTHAIL 0.75Tiptop, KYHAIL IN THE TIPTOP AND CARVER AREA.
Mar 1, 9:27 AM ESTTSTM WND DMGPaintsville, KYROOF DAMAGE TO A BUILDING IN DOWNTOWN PAINTSVILLE. THIS IS A PUBLIC REPORT VIA SOCIAL MEDIA. THE TIME OF THE EVENT IS ESTIMATED FROM RADAR DATA.
Mar 1, 9:35 AM ESTTSTM WND DMG5 W Prestonsburg, KYA 20X24 OUTBUILDING WAS BLOWN OFF ITS FOUNDATION. NUMEROUS TREES DOWNED.
Mar 1, 9:39 AM ESTHAIL 0.252 N Prestonsburg, KY
Mar 1, 9:40 AM ESTTSTM WND GST 685 N Hindman, KY
Mar 1, 9:42 AM ESTTSTM WND DMG4 E Prestonsburg, KYROOF DAMAGED ON A HOUSE AND A WELL PUMP HOUSE TURNED OVER ON SUGARLOAF BRANCH ROAD.
Mar 1, 9:45 AM ESTTSTM WND DMG4 Ne Hazard, KYROOF DAMAGE TO A BARN. THIS IS A PUBLIC REPORT VIA SOCIAL MEDIA. THE TIME OF THE EVENT IS ESTIMATED FROM RADAR DATA.
Mar 1, 9:50 AM ESTTSTM WND DMG1 Ne Boldman, KYA MOBILE HOME WAS ROLLED OFF OF ITS FOUNDATION AND TWO ADDITIONAL MOBILE HOMES WERE SHIFTED OFF OF THEIR FOUNDATIONS.
Mar 1, 9:50 AM ESTTSTM WND DMGPrice, KYROOFS WERE REPORTED TO HAVE BEEN DAMAGED. THIS IS PUBLIC REPORT VIA SOCIAL MEDIA.
Mar 1, 9:54 AM ESTTSTM WND DMG2 Wnw Pikeville, KYAN AWNING WAS BLOWN DOWN AND A FLAG POLE WAS BLOWN OVER AT THE PIKEVILLE HIGH SCHOOL.
Mar 1, 9:57 AM ESTTSTM WND DMGCutshin, KYA BARN WAS REPORTED TO HAVE BEEN BLOWN OVER. THE TIME OF THE EVENT IS ESTIMATED FROM RADAR DATA.
Mar 1, 10:01 AM ESTTSTM WND DMG1 Nnw Justell, KYSHINGLES WERE BLOWN OFF OF HOMES IN THE TRAM COMMUNITY PER WMDJ.
Mar 1, 10:01 AM ESTTSTM WND DMGJeremiah, KYMETAL ROOFING MATERIAL WAS PEELED UP ON A GARAGE ALONG KY HIGHWAY 7. THIS A PUBLIC REPORT VIA SOCIAL MEDIA. THE TIME OF THE EVENT IS ESTIMATED FROM RADAR DATA.
Mar 1, 10:01 AM ESTTSTM WND DMGKimper, KYPORTION OF MOBILE HOME BEDROOM RIPPED OUT. A 2X4 IS EMBEDDED IN STRUCTURE.INFO FROM SOCIAL MEDIA POST.
Mar 1, 10:05 AM ESTHAIL 0.5Belfry, KY
Mar 1, 10:07 AM ESTTSTM WND DMG3 Ssw Garden Village, KYA CARPORT WAS BLOWN OVER AT A RESIDENCE.
Mar 1, 10:08 AM ESTTSTM WND DMG1 W Belcher, KYA TREE WAS BLOWN DOWN ON A HOME. THE TIME OF THE EVENT IS ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 15 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 7:47 AM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.4 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -229 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
-229 m²/s²
0-3 km storm-relative helicity
525 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

960 
WUUS53 KJKL 011425
SVRJKL
KYC025-051-071-095-115-119-131-133-153-159-193-195-011530-
/O.NEW.KJKL.SV.W.0010.170301T1425Z-170301T1530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
925 AM EST WED MAR 1 2017

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Northeastern Harlan County in southeastern Kentucky...
  Martin County in northeastern Kentucky...
  Letcher County in southeastern Kentucky...
  Leslie County in southeastern Kentucky...
  Johnson County in northeastern Kentucky...
  Perry County in southeastern Kentucky...
  Knott County in southeastern Kentucky...
  Floyd County in southeastern Kentucky...
  Central Breathitt County in southeastern Kentucky...
  Pike County in southeastern Kentucky...
  Southeastern Magoffin County in southeastern Kentucky...
  Northeastern Clay County in southeastern Kentucky...

* Until 1030 AM EST

* At 925 AM EST, severe thunderstorms were located along a line
  extending from Ulysses to Evanston to Tanksley, moving east at 60
  mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Pikeville, Hazard, Paintsville, Prestonsburg, Whitesburg,
  Manchester, Hindman, Inez, Hyden, Letcher, Estill, Bath,
  Cumberland, Jenkins, Coal Run Village, Elkhorn City, Wheelwright,
  Fleming-Neon, Lynch and Martin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3727 8235 3712 8272 3705 8272 3698 8287
      3693 8287 3718 8383 3730 8361 3726 8353
      3733 8355 3754 8316 3794 8278 3788 8261
      3796 8253 3776 8231 3767 8229 3762 8221
      3765 8218 3755 8213 3754 8197
TIME...MOT...LOC 1425Z 284DEG 53KT 3794 8265 3753 8306 3721 8370 

HAIL...<.75IN
WIND...70MPH
 
$$

HAL
4 follow-up statements
079 
WWUS53 KJKL 011456
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
956 AM EST WED MAR 1 2017

KYC025-115-153-011506-
/O.CAN.KJKL.SV.W.0010.000000T0000Z-170301T1530Z/
Johnson KY-Breathitt KY-Magoffin KY-
956 AM EST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR JOHNSON...CENTRAL BREATHITT
AND SOUTHEASTERN MAGOFFIN COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 PM EST for
southeastern and northeastern Kentucky.

LAT...LON 3727 8235 3712 8272 3705 8272 3698 8287
      3693 8287 3715 8371 3719 8360 3723 8342
      3730 8322 3751 8259 3768 8251 3783 8252
      3789 8245 3776 8231 3767 8229 3762 8221
      3765 8218 3755 8213 3754 8197
TIME...MOT...LOC 1456Z 283DEG 53KT 3774 8237 3742 8252 3710 8316 

$$

KYC051-071-095-119-131-133-159-193-195-011530-
/O.CON.KJKL.SV.W.0010.000000T0000Z-170301T1530Z/
Harlan KY-Martin KY-Letcher KY-Leslie KY-Perry KY-Knott KY-Floyd KY-
Pike KY-Clay KY-
956 AM EST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM EST
FOR NORTHEASTERN HARLAN...SOUTHEASTERN MARTIN...LETCHER...CENTRAL
LESLIE...SOUTHEASTERN PERRY...KNOTT...SOUTHEASTERN FLOYD...PIKE AND
EAST CENTRAL CLAY COUNTIES...

At 956 AM EST, severe thunderstorms were located along a line
extending from Hatfield Station to Shelbiana to near Slemp, moving
east at 60 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Pikeville, Hazard, Whitesburg, Hindman, Hyden, Letcher, Bath,
Cumberland, Jenkins, Coal Run Village, Elkhorn City, Wheelwright,
Fleming-Neon, Lynch, Pippa Passes, Benham, Forest Hills, Vicco,
Warfield and Blackey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3727 8235 3712 8272 3705 8272 3698 8287
      3693 8287 3715 8371 3719 8360 3723 8342
      3730 8322 3751 8259 3768 8251 3783 8252
      3789 8245 3776 8231 3767 8229 3762 8221
      3765 8218 3755 8213 3754 8197
TIME...MOT...LOC 1456Z 283DEG 53KT 3774 8237 3742 8252 3710 8316 

HAIL...<.75IN
WIND...70MPH
 
$$

KAS
173 
WWUS53 KJKL 011508
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
1008 AM EST WED MAR 1 2017

KYC051-159-011517-
/O.CAN.KJKL.SV.W.0010.000000T0000Z-170301T1530Z/
Martin KY-Clay KY-
1008 AM EST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARTIN AND EAST
CENTRAL CLAY COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 PM EST for
southeastern Kentucky.

LAT...LON 3727 8235 3712 8272 3705 8272 3698 8287
      3693 8287 3710 8353 3713 8344 3718 8334
      3725 8311 3749 8248 3762 8234 3767 8232
      3771 8230 3767 8229 3762 8221 3765 8218
      3755 8213 3754 8197
TIME...MOT...LOC 1507Z 284DEG 53KT 3771 8221 3739 8236 3707 8300 

$$

KYC071-095-119-131-133-193-195-011530-
/O.CON.KJKL.SV.W.0010.000000T0000Z-170301T1530Z/
Harlan KY-Letcher KY-Leslie KY-Perry KY-Knott KY-Floyd KY-Pike KY-
1008 AM EST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM EST
FOR NORTHEASTERN HARLAN...LETCHER...CENTRAL LESLIE...SOUTHEASTERN
PERRY...SOUTHERN KNOTT...SOUTHEASTERN FLOYD AND PIKE COUNTIES...

At 1007 AM EST, severe thunderstorms were located along a line
extending from Delbarton to near Fishtrap Lake to Skyline, moving
east at 60 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Pikeville, Hazard, Whitesburg, Hyden, Letcher, Bath, Cumberland,
Jenkins, Elkhorn City, Wheelwright, Fleming-Neon, Lynch, Pippa
Passes, Benham, Forest Hills, Vicco, Blackey, Big Fork, Cody and
Premium.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3727 8235 3712 8272 3705 8272 3698 8287
      3693 8287 3710 8353 3713 8344 3718 8334
      3725 8311 3749 8248 3762 8234 3767 8232
      3771 8230 3767 8229 3762 8221 3765 8218
      3755 8213 3754 8197
TIME...MOT...LOC 1507Z 284DEG 53KT 3771 8221 3739 8236 3707 8300 

HAIL...<.75IN
WIND...70MPH
 
$$

KAS
314 
WWUS53 KJKL 011519
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
1019 AM EST WED MAR 1 2017

KYC071-119-011529-
/O.CAN.KJKL.SV.W.0010.000000T0000Z-170301T1530Z/
Knott KY-Floyd KY-
1019 AM EST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KNOTT AND
SOUTHEASTERN FLOYD COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 PM EST for
southeastern Kentucky.

LAT...LON 3727 8235 3723 8250 3712 8272 3705 8272
      3698 8287 3693 8287 3705 8333 3719 8299
      3717 8298 3741 8242 3759 8215 3755 8213
      3753 8205 3754 8204 3754 8198
TIME...MOT...LOC 1519Z 287DEG 48KT 3754 8204 3731 8230 3699 8294 

$$

KYC095-131-133-193-195-011530-
/O.CON.KJKL.SV.W.0010.000000T0000Z-170301T1530Z/
Harlan KY-Letcher KY-Leslie KY-Perry KY-Pike KY-
1019 AM EST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM EST
FOR NORTHEASTERN HARLAN...LETCHER...EAST CENTRAL LESLIE...
SOUTHEASTERN PERRY AND SOUTHERN PIKE COUNTIES...

At 1019 AM EST, severe thunderstorms were located along a line
extending from Woodman to Breaks Interstate to Blair, moving east at
55 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Whitesburg, Letcher, Cumberland, Jenkins, Elkhorn City, Fleming-Neon,
Lynch, Benham, Blackey, Big Fork, Leatherwood, Van, Jamboree, Colly,
Premium, Sergent, Gilley, Clutts, Biggs and Yeaddiss.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3727 8235 3723 8250 3712 8272 3705 8272
      3698 8287 3693 8287 3705 8333 3719 8299
      3717 8298 3741 8242 3759 8215 3755 8213
      3753 8205 3754 8204 3754 8198
TIME...MOT...LOC 1519Z 287DEG 48KT 3754 8204 3731 8230 3699 8294 

HAIL...<.75IN
WIND...70MPH
 
$$

KAS
537 
WWUS53 KJKL 011525
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
1025 AM EST WED MAR 1 2017

KYC095-131-133-193-195-011535-
/O.EXP.KJKL.SV.W.0010.000000T0000Z-170301T1530Z/
Harlan KY-Letcher KY-Leslie KY-Perry KY-Pike KY-
1025 AM EST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARLAN...
LETCHER...EAST CENTRAL LESLIE...SOUTHEASTERN PERRY AND SOUTHERN PIKE
COUNTIES WILL EXPIRE AT 1030 AM EST...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 100 PM EST for
southeastern Kentucky.

LAT...LON 3727 8235 3723 8250 3712 8272 3705 8272
      3698 8287 3693 8287 3705 8333 3719 8299
      3717 8298 3741 8242 3759 8215 3755 8213
      3753 8205 3754 8204 3754 8198
TIME...MOT...LOC 1525Z 284DEG 53KT 3752 8193 3729 8219 3697 8283 

$$

KAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 6:30 AM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 1, 6:30 AM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
630 AM EST Wed Mar 1 2017

.UPDATE...
Issued at 630 AM EST WED MAR 1 2017

Kentucky mesonet stations out of Fulton county in far western
Kentucy has gusted to 63 mph with that line of storms and now
Graves county has gusted to 77 mph. Safe to say, these storms will
be carrying a punch as they cross the area this morning. Still
looking like storms should arrive in eastern Kentucky by 9 am.

UPDATE Issued at 618 AM EST WED MAR 1 2017

The long line of convection to our west continues to steamroll
towards our area this morning. Instability is actually
overachieving, so confidence is increased this line will hold
together and advance across eastern Kentucky this morning. In
fact, the latest mesoanalysis has nearly 1500 j/kg of surface
based cape along the leading edge of convection. This should
balance the tremendous shear nicely as this cold pool dominated
QLCS line crosses our area this morning. I would anticipate a
watch coming out sometime in the next few hours in anticipation of
the severe threat arriving shortly thereafter.

After the severe potential passes this morning, it does appear the
threat may be over as model guidance does not show much potential
for additional activity along the front this afternoon. This could
be due to the fact we will have subsidence behind the departing
MCS and no time to re-establish any instability. Thus, it looks
like the main severe weather event will be through midday.

&&

.SHORT TERM...(Today through Thursday)
Issued at 401 AM EST WED MAR 1 2017

Complex of showers and storms is moving across north central
Kentucky and will be impacting areas along and north of I-64 over
the next several hours. A few of these storms are well organized
and will need to be watched closely as they push across our
forecast area.

Meanwhile, a cold front is bearing down on us from the northwest
and has a fairly continuous line of showers and storms working
southeast towards the Ohio river valley. This line will likely
have the best potential for a more widespread damaging wind
threat. However, right now, line looks to be struggling due to the
lack of instability just ahead of the line. This is keeping the
severe threat more confined at the moment. Wind shear is more than
sufficient for a damaging wind threat to continue across our area
today. The main question is whether the shear is too much with
respect to the instability and storms fail to get more sustained
updrafts. With this said, shear is hard to ignore and we remained
in an enhanced risk for severe storms today (issued by the severe
storm prediction center). Based on latest HRRR/RAP, the morning
convection should move on through over the next few hours, with
the line of showers and storms out to the northwest pushing
through between 9 am and 1 pm. Activity may outrun the actual
front and if that happens a few more showers or storms could pop
up later today if instability can recover. However, hi-res model
guidance isn't really hitting all that hard on that idea, so it
looks like any severe threat will be limited to mainly the morning
hours today. All in all, confidence still not that high on a
significant severe event for our area. Looking more like a few
sporadic instances of wind damage.

Front should move through by late this afternoon, with cold
advection kicking into full gear. This will send temperatures down
into the 30s tonight. A quiet, but colder Thursday is on tap with
highs recovering only to the 40s.

.LONG TERM...(Thursday night through Tuesday)
Issued at 401 AM EST WED MAR 1 2017

The models are in general agreement during the period, but the GFS
and ECMWF begin to have some timing differences concerning a cold
front at the end of the period.

Initially, a broad upper trough will be over the eastern CONUS, with
an impulse rotating through it. This will support a weak surface low
passing by just to our north on Thursday night, with its trailing
cold front passing through eastern KY. Moisture will be limited, and
models indicate most precip being along and north of the low track.
However, forecast soundings show some low potential for snow
showers, and a 20% POP will be used in our northern and eastern
counties for Thursday night into Friday morning. Canadian high
pressure then builds in from the northwest with a cool air mass to
take us into the weekend.

The high will slip to our southeast Saturday night and warm air
advection will return to start the week. Moisture advection off the
Gulf of Mexico will not be far behind, and could lead to some
showers Sunday night or Monday. The better shot at rain will be
Monday night or Tuesday as the next cold front arrives. The ECMWF
and GFS show some timing differences, which affect timing of any
precip. At this point, opted for 50% POP for Monday night and
Tuesday. It will probably rain in at least one of these periods, but
timing uncertainty precludes using a higher POP for either 12 hour
period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
ISSUED AT 618 AM EST WED MAR 1 2017

Conditions have gone mainly VFR this morning ahead of an
approaching cold front. However, a strong line of storms will push
east this morning and bring gusty winds, heavy rain, low
visibilities and a period of reduced ceilings. Some damaging wind
gusts up to 50 or 60 knots will be possible on the leading edge of
the storms. As the cold front passes by mid to late afternoon,
stratocu will fill in behind the front with ceilings crashing back
to MVFR, and possibly reaching IFR tonight. There is still some
question as to how fast skies will clear off tonight and we could
stay much cloudier through the night keeping IFR/MVFR conditions
around through the night.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 4 PM EST this afternoon for KYZ044-
050>052-060-104-106.

&&

UPDATE...KAS
SHORT TERM...KAS
LONG TERM...HAL
AVIATION...KAS
Hazardous weather outlook, Mar 1, 7:51 AM EST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
751 AM EST Wed Mar 1 2017

KYZ044-050>052-060-104-106-021600-
Fleming-Montgomery-Bath-Rowan-Menifee-Elliott-Morgan-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Frenchburg, Sandy Hook,
and West Liberty
751 AM EST Wed Mar 1 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...SEVERE THUNDERSTORM WATCH 55 IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Severe thunderstorms are expected today. While damaging wind
gusts will be the primary threat from these, a brief tornado will
be a possibility. These thunderstorms will also produce locally
heavy rain contributing to the flash flood threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call in any reports of severe weather
and flash flooding today.

KYZ058-059-068-069-079-080-083>088-107>120-021600-
Estill-Powell-Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-
Whitley-Knox-Bell-Harlan-Johnson-Wolfe-Magoffin-Floyd-Lee-
Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Irvine, Ravenna, Clay City, Stanton,
Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset,
London, Monticello, Stearns, Whitley City, Corbin, Williamsburg,
Barbourville, Middlesboro, Pineville, Cumberland, Harlan,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
751 AM EST Wed Mar 1 2017

...SEVERE THUNDERSTORM WATCH 55 IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Severe thunderstorms are expected today. While damaging wind
gusts will be the primary threat from these, a brief tornado will
be a possibility. These thunderstorms will also produce locally
heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call in any reports of severe weather
today.

KAS

In the hours before

Local storm report, Mar 1, 9:00 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
900 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     TSTM WND DMG     IRVINE                  37.70N 83.97W
03/01/2017                   ESTILL             KY   PUBLIC

            SCHOOL SUPER SAID TREES DOWN IN THE MILLER CREEK AREA.
            PHONE LINE DOWN IN SOUTH IRVINE.

&&

DSTAMPER
Local storm report, Mar 1, 9:12 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
912 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     TSTM WND DMG     IRVINE                  37.70N 83.97W
03/01/2017                   ESTILL             KY   PUBLIC

            PHONE LINES REPORTED DOWN IN SOUTH IRVINE.

&&

DSTAMPER
Local storm report, Mar 1, 9:15 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
915 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     TORNADO          JACKSON                 37.56N 83.38W
03/01/2017                   BREATHITT          KY   PUBLIC

            POSSIBLE TORNADO IN JACKSON.

&&

KAS
Local storm report, Mar 1, 9:22 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
922 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     TSTM WND DMG     JACKSON                 37.56N 83.38W
03/01/2017                   BREATHITT          KY   FIRE DEPT/RESCUE

            DAMAGE TO THE MARATHON STATION BY MCDONALDS IN JACKSON.

&&

TBREWER
Local storm report, Mar 1, 9:24 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
924 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 AM     TSTM WND DMG     LAWSON                  37.60N 83.46W
03/01/2017                   BREATHITT          KY   NWS EMPLOYEE

            50 FOOT PINE TREE KNOCKED OVER.

&&

KAS
Local storm report, Mar 1, 9:25 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
925 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     HAIL             MOUNT VICTORY           37.03N 84.39W
03/01/2017  M0.25 INCH       PULASKI            KY   TRAINED SPOTTER

&&

DSTAMPER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 4:01 AM ESTSevere Thunderstorm WarningJKLFleming29 min
Mar 1, 4:35 AM ESTAreal Flood AdvisoryJKLFleming3 hr
Mar 1, 5:15 AM ESTFlash Flood WarningJKLFleming4 hr
Mar 1, 5:30 AM ESTSevere Thunderstorm WarningJKLFleming30 min
Mar 1, 7:33 AM ESTSevere Thunderstorm WarningJKLBath, Fleming, Montgomery, Rowan42 min
Mar 1, 8:14 AM ESTSevere Thunderstorm WarningJKLBath, Fleming, Montgomery, Rowan31 min
Mar 1, 8:23 AM ESTSevere Thunderstorm WarningJKLEstill, Jackson, Lee, Menifee, Montgomery, Powell and 2 more52 min
Mar 1, 8:36 AM ESTSevere Thunderstorm WarningJKLBath, Elliott, Menifee, Morgan, Rowan39 min
Mar 1, 8:40 AM ESTSevere Thunderstorm WarningJKLJackson, Laurel, Pulaski, Rockcastle, Wayne50 min
Mar 1, 8:54 AM ESTSevere Thunderstorm WarningJKLBreathitt, Clay, Jackson, Johnson, Lee, Magoffin and 4 more51 min
Mar 1, 9:07 AM ESTTornado WarningJKLBreathitt, Magoffin38 min
Mar 1, 9:21 AM ESTSevere Thunderstorm WarningJKLClay, Knox, Laurel, McCreary, Pulaski, Wayne and 1 more39 min
Mar 1, 9:44 AM ESTAreal Flood WarningJKLFleming3 hr
Mar 1, 9:52 AM ESTSevere Thunderstorm WarningJKLBell, Harlan, Leslie53 min
Mar 1, 9:59 AM ESTAreal Flood AdvisoryJKLBell, Clay, Knox, Laurel, Leslie, McCreary and 4 more3 hr
Mar 1, 10:02 AM ESTAreal Flood AdvisoryJKLBath, Fleming, Montgomery, Rowan3 hr
Mar 1, 10:03 AM ESTSevere Thunderstorm WarningJKLKnox, McCreary, Whitley42 min
Mar 1, 11:07 AM ESTAreal Flood AdvisoryJKLBell, Harlan, Knox, Letcher, McCreary, Whitley3 hr
Mar 1, 1:56 PM ESTAreal Flood AdvisoryJKLBell, Harlan, Knox, Leslie, Whitley3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.